Alert archive / Alabama / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Birmingham, AL

December 11, 2008Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 11, 2008, 12:18 PM CST for Lamar County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2008, 12:18 PM CST (18:18 UTC)
Expired
Dec 11, 2008, 6:15 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 12:30 PM CSTFLASH FLOODVernon, ALRUNOFF FROM HEAVY RAINFALL OVER THE PAST 12 TO 24 HOURS COVERED SEVERAL ROADWAYS ACROSS LAMAR COUNTY. MANY OF THESE ROADWAYS WERE IMPASSABLE WELL BEYOND THE TIME THE RAIN ENDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 111818
FFWBMX
ALC075-112115-
/O.NEW.KBMX.FF.W.0017.081211T1818Z-081211T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...

* UNTIL 315 PM CST

* AT 1217 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED     
  FLOODING OF SOME ROADS AND STREETS FROM HEAVY RAINFALL OVER THE
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
  COUNTY AIRPORT...DETROIT...CREWS AND BEAVERTON

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3404 8818 3404 8798 3403 8798 3402 8796
      3365 8796 3363 8824

$$
1 follow-up statement
000 
WGUS54 KBMX 112106
FFWBMX
ALC075-120015-
/O.EXT.KBMX.FF.W.0017.000000T0000Z-081212T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...

* UNTIL 615 PM CST

* AT 304 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DETROIT...
  CREWS AND BEAVERTON

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3404 8818 3404 8798 3403 8798 3402 8796
      3365 8796 3363 8824

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 11:46 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 11, 11:46 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CST THU DEC 11 2008

.UPDATE...UPDATED FOR MORNING WEATHER.

&&

.DISCUSSION...

AT THE MOMENT...CONTINUING TO WATCH THE BAND OF HEAVIER SNOW
FORMULATE AND ROTATE ACROSS CENTRAL MS.  MOST OF THE REFLECTIVITIES
HAVE TURNED TO ALL SNOW AT THIS POINT BASED ON LIMITED OBSERVATIONS
AND GREAT SPOTTER REPORTING.  THANKS TO JAN FOR THEIR REPORTS IT
APPEARS THAT THE PATTERN IS SET AND THE TRACK OF THE UPPER LEVEL LOW
WILL HOLD THE KEY TO THE SNOW POTENTIAL FOR LATER TODAY.  MOST OF
THE NUMERICAL GUIDANCE IS KEEPING THE TRACK WITHIN 50 TO 100 MILES
OF EACH OTHER...HOWEVER...THE FURTHER SOUTH THE TRACK IS...THE
BETTER THE POTENTIAL TO SEE SOME OF THE HEAVIER BANDING ACROSS THE
NORTHWESTERN CWA.

IN EVALUATING THE UPDATING MESOSCALE MODELS...CURRENT THINKING IS
THAT THE BULK OF THE ACTION WILL REMAIN OFF TO OUR NORTHWEST.  SNOW
ACCUMULATIONS WILL BE GREATEST IN THE EXTREME NORTHWESTERN CWA AND
QUICKLY TAPER OFF AS YOU GO SOUTHEAST.  IT MAY BE NECESSARY TO
UPGRADE SOME OF THE ADVISORIES TO WARNINGS A LITTLE LATER THIS
AFTERNOON.  MOST OF THE NEWER RUNS...INCLUDING THE RUC13 ARE
BRINGING THE UPPER LOW ON A MORE NORTHERN TRACK...WHICH IF
CORRECT...WILL INFLUENCE SNOW AMOUNTS ALONG THE I20 CORRIDOR...TO
LESS THAN ANTICIPATED.  HOWEVER...IT DOES BRING HEAVIER AMOUNTS TO
THE EXTREME NORTHWEST...ABOVE 2 INCHES OR INTO WARNING CRITERIA.  WE
WILL HOPE TO GET A BETTER RUN WITH THE 18Z NAM AS SEVERAL UPPER AIR
SOUNDINGS WILL BE INCLUDED WITH THAT RUN.

WE WILL CONTINUE TO MONITOR THE NEWER RUNS AND ADJUST THE FORECAST
AS WELL AS THE WINTER STORM ADVISORY AND WARNINGS THROUGHOUT THE
AFTERNOON.  PRIMARY FOCUS WILL BE ON THE NAM12 18Z AS WELL AS THE
UPDATING RUC RUNS TO LOOK AT THE UPPER LOW TRACK.  OBVIOUSLY WE WILL
ALSO CONTINUE TO MONITOR THE INCREDIBLE TOTALS BEING REPORTED
UPSTREAM...AS WELL THE RADAR TRENDS.

STANDBY FOR FORECAST UPDATES...

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

MAIN FOCUS REMAINS ON THE SNOW IMPACT ACROSS CENTRAL ALABAMAS TAF
SITES. CURRENT THINKING IS THAT ONLY BHM...EET AND TCL WILL SEE
SEVERAL HOURS OF SNOW STARTING AS EARLY AS 23Z AND CONTINUE AS LATE
AS 06Z. BASED ON THE CURRENT TRENDS AND LATEST COMPUTER MODEL
DATA...IT LOOKS LIKE THE HEAVIEST SNOW WILL REMAIN TO THE WEST OF
THESE SITES. SNOW WILL BE LIGHT IN INTENSITY AND SHOULD ONLY AMOUNT
TO LESS THAN HALF AN INCH. HAVING SAID THAT...WE ARE STILL EXPECTING
LOW CEILINGS ACROSS ALL SITES MAINLY IN THE IFR RANGE. SKIES WILL BE
RAPIDLY CLEARING FROM WEST TO EAST AFTER 06Z.

THIS IS STILL A DEVELOPING SITUATION WITH RAPIDLY CHANGING
CONDITIONS. THE FORECAST WILL BE QUICKLY UPDATED IF CHANGES ARE
NEEDED. IF NEEDED...AN INTERMEDIATE DISCUSSION WILL BE ISSUED AT 21Z.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM THURSDAY FOR THE
FOLLOWING COUNTIES:
LAMAR...MARION...FAYETTE...WINSTON...WALKER...JEFFERSON...SHELBY...CH
ILTON AUTAUGA...LOWNDES...MONTGOMERY...PIKE...BLOUNT...ST
CLAIR...TALLADEGA...
COOSA...ELMORE...BARBOUR...BULLOCK...RUSSELL...MACON...LEE...TALLAPOO
SA...CHAMBERS...CLAY...RANDOLPH...CALHOUN...CLEBURNE...ETOWAH AND
CHEROKEE.

A LAKE WIND ADVISORY IS IN EFFECT THROUGH 6 PM FOR ALL OF CENTRAL
ALABAMA.

A WINTER STORM ADVISORY IS IN EFFECT FROM NOON UNTIL 9 THURSDAY
FOR THE FOLLOWING COUNTIES:
SUMTER...GREEN...PICKENS...TUSCALOOSA...LAMAR...FAYETTE...MARION...WI
NSTON...AND WALKER.

A WINTER STORM ADVISORY IS IN EFFECT FROM 4 PM UNTIL 9 THURSDAY
FOR THE FOLLOWING COUNTIES:
JEFFERSON...BLOUNT...ST CLAIR...ETOWAH AND CHEROKEE.

&&
Hazardous weather outlook, Dec 11, 8:14 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 AM CST THU DEC 11 2008

ALZ011>015-017>050-121414-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
814 AM CST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A DYNAMIC UPPER LEVEL LOW OVER THE NORTHERN GULF OF MEXICO WILL
TRACK ACROSS CENTRAL ALABAMA OVER THE NEXT 24 HOURS RESULTING IN
MULTIPLE IMPACTS ACROSS THE AREA.

A LAKE WIND ADVISORY AND A FLASH FLOOD WATCH ARE IN EFFECT THROUGH
6 PM. WINDS MAY GUST IN EXCESS OF 25 MPH WITH UP TO THREE INCHES OF
RAINFALL. ADDITIONALLY...A WINTER WEATHER ADVISORY IS IN EFFECT
GENERALLY ALONG AND NORTH OF A LINE FROM ARLEY TO TUSCALOOSA TO
LIVINGSTON FROM NOON TO 9 PM AND FOR AREAS NORTH OF A LINE FROM OAK
GROVE TO PELL CITY TO CENTRE FROM 4 PM THROUGH 9 PM. ACCUMULATIONS
COULD BE UP TO TWO INCHES. SEE SPECIFIC PRODUCTS ISSUED BY THE
BIRMINGHAM OFFICE FOR ADDITIONAL DETAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LOCAL ACTIVATION OF EMERGENCY MANAGEMENT MAY BE NEEDED IN THE
NORTHWEST COUNTIES THURSDAY...DUE TO THE WINTER WEATHER THREAT.

61

In the hours before

Special weather statement, Dec 11, 7:18 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 AM CST THU DEC 11 2008

ALZ026>029-036>038-047-048-111415-
CHAMBERS-CLAY-COOSA-LEE-RANDOLPH-RUSSELL-ST.
CLAIR-TALLADEGA-TALLAPOOSA-
718 AM CST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...CLAY...COOSA...LEE...
RANDOLPH...RUSSELL...ST. CLAIR...TALLADEGA AND TALLAPOOSA COUNTIES
UNTIL 815 AM CST...

AT 714 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CREWSVILLE TO LADONIA...OR
ALONG A LINE EXTENDING FROM ROCKFORD TO PHENIX CITY...MOVING NORTH AT
35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SMITHS STATION.
  BRADFORD.
  STEWARTVILLE.
  WEST CHAMBERS.
  RIDGE GROVE.
  SYLACAUGA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREE LIMBS AND
POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Dec 11, 8:17 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     NON-TSTM WND DMG OPELIKA                 32.65N 85.38W
12/11/2008                   LEE                AL   EMERGENCY MNGR

            WIDESPREAD TREES DOWN WITH POWER OUTAGES. SPECIFICALLY
            BRUCE AVENUE, 1ST, 6TH, 9TH AND 20TH STREETS, LAFAYETTE
            PARKWAY AND HIGHWAYS 169 AND 280.

&&

SUNGER
Local storm report, Dec 11, 9:38 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     NON-TSTM WND DMG VERNON                  33.76N 88.11W
12/11/2008                   LAMAR              AL   EMERGENCY MNGR

            64 TREES DOWN ACROSS LAMAR COUNTY CAUSING POWER OUTAGES
            IN SULLIGENT, VERNON, MILLPORT AND KENNEDY.

&&

SUNGER
Local storm report, Dec 11, 11:51 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     NON-TSTM WND DMG VERNON                  33.76N 88.11W
12/11/2008                   LAMAR              AL   EMERGENCY MNGR

            64 TREES DOWN ACROSS LAMAR COUNTY CAUSING POWER OUTAGES
            IN SULLIGENT, VERNON, MILLPORT AND KENNEDY. ONE OF THOSE
            TREES FELL ON A HOUSE IN VERNON.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:01 AM CSTWinter Weather AdvisoryBMXBlount, Cherokee, Etowah, Fayette, Greene, Jefferson and 8 more17 hr
Dec 11, 8:04 AM CSTHigh Wind WarningBMXFayette, Lamar, Marion, Walker, Winston116 min
Dec 11, 9:34 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter4 days
Dec 11, 9:38 AM CSTRiver Flood WarningBMXSumter24 hr
Dec 11, 12:31 PM CSTWinter Storm WarningBMXLamar, Marion, Winston7 hr
Dec 11, 5:52 PM CSTAreal Flood AdvisoryBMXLamar12 hr

Nearby

Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.